Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 34, NWS New Orleans, LA

February 23, 2016Harrison County, Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 23, 2016, 7:00 PM CST for Harrison County, Jackson County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2016, 7:00 PM CST (01:00 UTC)
Expired
Feb 23, 2016, 7:45 PM CST
In force
45 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Harrison County, MS, Jackson County, MS

The radar

The Mobile radar (KMOB), 66 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 23, 2:13 PM CSTTornado Watch PDSSPC8 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2016-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2016-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

917 
WUUS54 KLIX 240100
SVRLIX
MSC047-059-240145-
/O.NEW.KLIX.SV.W.0034.160224T0100Z-160224T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
ISSUED BY NATIONAL WEATHER SERVICE LAKE CHARLES LA
700 PM CST TUE FEB 23 2016

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HARRISON COUNTY IN SOUTHEASTERN MISSISSIPPI...
  NORTHWESTERN JACKSON COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 745 PM CST

* AT 659 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR SAUCIER...OR 14 MILES NORTH OF GULFPORT...AND
  MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SAUCIER AND LYMAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST FOR SOUTHEASTERN
MISSISSIPPI.

LAT...LON 3051 8911 3068 8919 3068 8889 3074 8888
      3074 8868 3065 8864
TIME...MOT...LOC 0059Z 244DEG 15KT 3058 8913 

$$

K. KUYPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 3:42 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Feb 23, 3:42 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
342 PM CST TUE FEB 23 2016

.DISCUSSION...

SHOWERS AND THUNDERSTORMS WERE OVER MUCH OF THE FORECAST AREA AS
OF 330PM WITH A 998MB SURFACE LOW PRESSURE OVER NORTHWEST
LOUISIANA. A WARM FRONT EXTENDED EASTWARD WITH A COLD FRONT
TRAILING TO THE SOUTHWEST. BEHIND THE COLD FRONT...WINDS WERE
GUSTING 25-30 KNOTS OVER EAST TEXAS. ALREADY HAVE HAD A ROUND OF
SEVERE THUNDERSTORMS WITH SEVERAL TORNADOES REPORTED (SEE LOCAL
STORM REPORTS FOR DETAILS). 18Z KLIX SOUNDING SHOWED THAT
INSTABILITY AND SHEAR HAD INCREASED SUBSTANTIALLY SINCE THIS
MORNING WITH SBCAPE NEAR 1900 J/KG AND 0-1KM SHEAR OVER 200
M2/S2...THOUGH RECENT SPC MESOSCALE DISCUSSION INDICATES IT MAY BE
CLOSER TO 500 M2/S2. SEVERE STORMS WILL REMAIN POSSIBLE UNTIL THE
COLD FRONT MOVES ACROSS FROM WEST TO EAST THIS EVENING. A ROUGH
TIMING ON THE FRONT SHOULD PUT IT AROUND THE I-55 CORRIDOR NEAR
0Z...EAST OF ALL OF LOUISIANA AND SOUTHWEST MISSISSIPPI COUNTIES
BY AROUND 3Z AND CLEAR OF THE COASTAL MISSISSIPPI COUNTIES AND OUR
FORECAST AREA BY 5 OR 6Z. BEHIND THE FRONT...WE WILL SEE WINDS
REALLY BEGIN GUSTING AS THE LOW DEEPENS AND UPPER LEVEL WINDS
STRENGTHEN THIS EVENING. WIND ADVISORY MAY NEED TO BE EXTENDED FOR
A FEW HOURS IN THE MORNING OVER THE SOUTHSHORE...BUT WILL MONITOR
TRENDS TO SEE IF THIS IS WARRANTED. WE'LL SEE QUITE A BIT OF CLOUD
COVER OVER THE ENTIRE AREA TOMORROW AS UPPER LEVEL MOISTURE WRAPS
BACK BEHIND THE LOW PRESSURE MOVING INTO WESTERN TENNESSEE.
SHOWERS FOR TOMORROW WILL BE MOSTLY CONFINED TO AREAS NORTH OF
I-10/I-12.

AS SKIES BEGIN TO CLEAR LATE TOMORROW AND TOMORROW NIGHT...HIGH
PRESSURE WILL MOVE ACROSS THE AREA PROMOTING A DRY FORECAST. THE
NEXT CHANCE FOR RAINFALL WILL BE EARLY NEXT WEEK AS A COLD FRONT
MOVES INTO THE AREA AND TRIES TO MOVE OFFSHORE. HOWEVER...IT WILL
STALL OUT OVER THE AREA BEFORE LIFTING NORTHWARD WITH THE NEXT
WEATHER SYSTEM MOVING ACROSS THE CENTRAL PLAINS.

ANSORGE

&&

.AVIATION...

WIDESPREAD CONVECTION WILL IMPACT MOST OF THE TERMINALS THROUGH THE
REMAINDER OF THE AFTERNOON AND INTO THE EVENING...ENDING FROM WEST
TO EAST DURING THE EVENING HOURS. MVFR CEILINGS WILL THEN PREVAIL
OVERNIGHT AND INTO EARLY WEDNESDAY BEFORE IMPROVING TO VFR CATEGORY
CONDITIONS DURING THE DAY WEDNESDAY. BREEZY TO WINDY CONDITIONS CAN
BE EXPECTED IN THE WAKE OF A COLD FRONT THAT WILL PUSH ACROSS THE
FORECAST AREA THIS EVENING. 11

&&

.MARINE...

WINDS HAVE BEEN STRENGTHENING OVER THE COASTAL WATERS AND WILL
CONTINUE TO DO SO THROUGH THIS EVENING AS LOW PRESSURE MOVES FROM
NORTHWEST LOUISIANA INTO NORTHWEST MISSISSIPPI. AS THE LOW DEEPENS
AND THE COLD FRONT MOVES THROUGH THE COASTAL WATERS...WINDS WILL
BECOME SUSTAINED AT 30-35 KNOTS WITH GUSTS UP TO 45 KNOTS. A FEW
GUSTS MAY APPROACH 50 KNOTS...BUT WILL STAY WITH GALE WARNING VS
STORM WARNING. WINDS WILL START TO EASE A BIT TOMORROW...BUT SMALL
CRAFT CONDITIONS WILL PERSIST THOUGH AT LEAST WEDNESDAY EVENING. BY
THURSDAY...CONDITIONS SHOULD BE BELOW SMALL CRAFT ADVISORY. HIGH
PRESSURE WILL APPROACH THE AREA ON THURSDAY AND FRIDAY PROMOTING
CALMER WINDS AND SEAS.

ANSORGE

.DECISION SUPPORT...

DSS CODE....ORANGE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MODERATE RISK OF SEVERE WEATHER
             RIVER FLOODING CONTINUES ON THE PEARL RIVER
             GALE WARNING AND SMALL CRAFT ADVISORY

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED WATCH/WARNING/ADVISORY
         ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
         TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  45  52  38  60 /  80  30   0   0
BTR  47  56  38  64 /  70  20   0   0
ASD  49  56  42  62 /  80  10   0   0
MSY  49  57  44  63 /  70  10   0   0
GPT  50  57  43  62 /  80  10   0   0
PQL  52  57  42  61 /  80  20   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR LAZ034>037-039-040-
     046>050-056>072.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR GMZ530-532-
     534-536-538-550-552-555-557-570-572-575-577.

     SMALL CRAFT ADVISORY FROM NOON WEDNESDAY TO MIDNIGHT CST
     WEDNESDAY NIGHT FOR GMZ530-532-534-536-538-550-552-555-557-
     570-572-575-577.

     GALE WARNING UNTIL NOON CST WEDNESDAY FOR GMZ530-532-534-536-538-
     550-552-555-557-570-572-575-577.

MS...WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR MSZ068>071-077-
     080>082.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR GMZ532-534-
     536-538-550-552-555-557-570-572-575-577.

     SMALL CRAFT ADVISORY FROM NOON WEDNESDAY TO MIDNIGHT CST
     WEDNESDAY NIGHT FOR GMZ532-534-536-538-550-552-555-557-570-
     572-575-577.

     GALE WARNING UNTIL NOON CST WEDNESDAY FOR GMZ532-534-536-538-550-
     552-555-557-570-572-575-577.

&&
Hazardous weather outlook, Feb 23, 11:23 AM CST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1123 AM CST TUE FEB 23 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-240530-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1123 AM CST TUE FEB 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A VERY POTENT SYSTEM WILL PUSH THROUGH THE REGION TODAY AND
TONIGHT. A MODERATE RISK HAS BEEN ISSUED FOR MUCH OF THE OUTLOOK
AREA WHILE THE REMAINDER IS UNDER AN ENHANCED RISK FOR SEVERE
STORMS. THE LOCATION WITH THE GREATEST RISK FOR SEVERE WEATHER
WILL BE ALONG AND NORTH OF THE I-10 CORRIDOR. THE INGREDIENTS
WILL BE IN PLACE FOR ALL MODES OF SEVERE WEATHER INCLUDING
TORNADOES AND A FEW MAYBE BE STRONG. DAMAGING WIND GUSTS IN
EXCESS OF 80 MPH ARE POSSIBLE AS WELL. THE MAIN TIMING FOR SEVERE
STORMS APPEARS TO BE DURING THE AFTERNOON AND EVENING HOURS.

A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE FORECAST AREA FROM
MID MORNING TUESDAY THROUGH TUESDAY NIGHT.

SMALL CRAFT ADVISORY AND GALE WARNING PRODUCTS HAVE BEEN ISSUED
FOR THE TODAY THROUGH TONIGHT. PLEASE SEE THOSE PRODUCTS FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY WILL CONTINUE FOR THE COASTAL WATERS WEDNESDAY
AND THROUGH WEDNESDAY NIGHT POSSIBLY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER WILL
LIKELY BE NEEDED TODAY AND TONIGHT IN SUPPORT OF SEVERE WEATHER
OPERATIONS.

In the hours before

Local storm report, Feb 23, 4:04 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
404 PM CST TUE FEB 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             GULFPORT                30.39N 89.07W
02/23/2016  E1.00 INCH       HARRISON           MS   EMERGENCY MNGR

&&

MEFFERSO
Local storm report, Feb 23, 4:11 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
411 PM CST TUE FEB 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             LYMAN                   30.50N 89.13W
02/23/2016  E1.75 INCH       HARRISON           MS   BROADCAST MEDIA

            QUARTER TO GOLFBALL SIZED HAIL REPORTED IN LYMAN.

&&

MEFFERSO
Local storm report, Feb 23, 4:22 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
422 PM CST TUE FEB 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TORNADO          11 SW POPLARVILLE       30.73N 89.67W
02/23/2016                   PEARL RIVER        MS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED MULTIPLE STRUCTURES WITH
            DAMAGE NEAR HENLEFIELD

&&

MEFFERSO
Local storm report, Feb 23, 5:56 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
556 PM CST TUE FEB 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TORNADO          5 NW CONVENT            30.07N 90.89W
02/23/2016                   ST. JAMES          LA   EMERGENCY MNGR

            TORNADO TOUCHED DOWN AT THE SUGAR HILL RV PARK NW OF
            CONVENT. NUMBER OF INJURIES AND A POSSIBLE FATALITY.
            EMERGENCY MANAGEMENT AND FIRST RESPONDERS ON SCENE

&&

MEFFERSO
Local storm report, Feb 23, 6:00 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 PM CST TUE FEB 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             WADE                    30.64N 88.57W
02/23/2016  E1.75 INCH       JACKSON            MS   EMERGENCY MNGR

&&

MEFFERSO
Local storm report, Feb 23, 6:03 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
603 PM CST TUE FEB 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     6 NNW EDEN ISLE         30.30N 89.84W
02/23/2016                   ST. TAMMANY        LA   NWS EMPLOYEE

            TREES DOWNED ON HIGHWAY 190 NEAR THOMPSON ROAD

&&

MEFFERSO

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 6:21 PM CSTSevere Thunderstorm WarningLIXHancock, Harrison, Pearl River54 min
Feb 23, 7:52 PM CSTSevere Thunderstorm WarningLIXHancock, Harrison53 min
Feb 24, 4:54 AM CSTRiver Flood WarningLIXHarrison20 hr
Feb 24, 4:54 AM CSTRiver Flood WarningLIXHarrison, Pearl River42 hr
Feb 24, 4:54 AM CSTRiver Flood WarningLIXPearl River5 days
Feb 24, 10:32 AM CSTRiver Flood WarningLIXHarrison51 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.